Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Denver/Boulder, CO

May 29, 2004Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2004, 12:21 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 12:21 PM MDT (18:21 UTC)
Expired
May 29, 2004, 1:15 PM MDT
In force
54 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 9 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS55 KBOU 291821
SVRBOU
COC001-005-031-291915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1220 PM MDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF NORTHEASTERN DENVER

* UNTIL 115 PM MDT

* AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL AURORA...OR ABOUT 13 MILES
  EAST OF DENVER...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AURORA...
NORTHEASTERN CENTENNIAL...NORTHEASTERN COMMERCE CITY...NORTHEASTERN
DENVER...DENVER INTERNATIONAL AIRPORT...ARAPAHOE PARK...BARR LAKE...
BENNETT...BRIGHTON...BUCKLEY AFB...MANILA VILLAGE AND WATKINS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3999 10481 3958 10482 3958 10439 3999 10437

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:49 AM MDT, 9 hours 32 minutes earlier.

Area forecast discussion, May 29, 2:49 AM MDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
249 AM MDT SAT MAY 29 2004

.SHORT TERM...AN INTERESTING DAY SHAPING UP FOR NORTHEAST AND NORTH
CENTRAL COLORADO.  UNSEASONABLY STRONG UPPER LEVEL TROUGH WILL MOVE
EAST ACROSS THE STATE THIS AFTERNOON.  AHEAD OF THIS FEATURE...ONE
WAVE OF UPWARD QUASI-GEOSTROPHIC FORCING IS MOVING THROUGH RIGHT
NOW.  MAIN BATCH OF FORCING NOW LOCATED OVER UTAH WILL MOVE THROUGH
THIS AFTERNOON.

CURRENT RADAR SHOWS A FEW SHOWERS AND ISOLATED THUNDERSTORMS
ASSOCIATED WITH THE FIRST WAVE ON THE WESTERN SLOPE.  A COUPLE OF
THESE ARE EXPECTED TO MOVE ACROSS OUR MOUNTAINS THIS MORNING.
STORMS SHOULD QUICKLY BECOME MORE WIDESPREAD BY LATE MORNING AS ANY
SURFACE HEATING DESTABILIZES ATMOSPHERE AHEAD OF MAIN SHORT WAVE.
CONVECTION ALSO EXPECTED TO BREAK OUT EARLIER THAN USUAL ON THE
PLAINS WITH ONSET OF FORCING BY NOON.  FRONTAL SURGE THIS MORNING
WILL NEGATE ANY DOWNSLOPE DRYING SO CELLS SHOULD BE ABLE TO MOVE OFF
DESPITE A BIT OF CONVECTIVE INHIBITION ON THE PLAINS.  THERE WILL BE
BETTER HEATING FARTHER EAST WHICH IS EXPECTED TO LEAD TO AROUND 1000
J/KG OF CAPE IN POINTS EAST OF A JULESBURG TO AKRON TO LIMON LINE.
MID LEVEL WIND SPEEDS AND VERTICAL SHEAR PROFILE MORE THAN ENOUGH TO
SUPPORT ROTATING UPDRAFT AND STRONGER STORMS.  WHILE CAPE IS
LIMITED...SHOULD BE ENOUGH OTHER FACTORS INCLUDING RAPID MID LEVEL
COOLING TO PROMOTE POTENTIAL FOR SEVERE STORMS.  HAIL WOULD BE MAIN
THREAT GIVEN MID LEVEL COOLING.  SPC HAS EASTERN PLAINS IN SLIGHT
RISK AND THIS SEEMS GOOD WITH ABOVE MENTIONED FACTORS.

SHOWERS/STORMS SHOULD QUICKLY DIMINISH FROM WEST TO EAST LATE THIS
AFTERNOON OR EARLY THIS EVENING AS UPPER TROUGH FORCING MOVES EAST.
STILL ENOUGH INSTABILITY AND MOISTURE IN MOUNTAINS TO MENTION
SHOWERS THROUGH THE NIGHT.  SNOW LEVELS EXPECTED TO QUICKLY DROP TO
9000 FEET OR BELOW BY DARK.  WOULD NOT BE SURPRISED TO SEE AN INCH
OR TWO ACCUMULATION OVER THE HIGHER MOUNTAINS.

.LONG TERM DISCUSSION...COLD UPPER TROUGH SLIDES EAST OF THE AREA ON
SUNDAY ALLOWING STRONG JET FLOW TO DIVE DOWN ITS BACK SIDE AND
ACROSS THE FCST AREA DURING THE DAY. INCREASING STATIC STABILITY AT
MID-LVLS SHOULD HELP TO TRANSPORT THIS MOMENTUM DOWN TO THE GROUND.
COULD SEE NWLY SFC WINDS GUSTING TO AROUND 50 KTS IN THE MTNS AND
FTHLS AND TO AROUND 35 KTS ON THE PLAINS BY AFTERNOON. TEMPS ALOFT
WARM ONLY SLIGHTLY FROM SATURDAY NIGHT TO SUNDAY AFTERNOON WITH THE
COOLEST AIR OVER THE AREA AROUND 12Z/SUNDAY. SEE OROGRAPHICALLY
PRODUCED ISOLATED -SHSN LINGERING IN THE MTNS THROUGH MID-MORNING
BEFORE THE LAST OF THE MID-LVL MOISTURE EXITS THE AREA TO THE EAST.
MAX TEMPERATURES ON SUNDAY AS MUCH AS 10 TO 15 DEGS F BELOW NORMAL...
WITH TEMPS IN MTN AREAS ABOVE 11000 FT MSL PROBABLY NOT GETTING MUCH
ABOVE FREEZING ALL DAY.

MONDAY THROUGH TUESDAY...NWLY FLOW ALOFT WEAKENS SOME AS HEIGHTS
RISE WITH RIDGING FM THE WEST. MONDAY LOOKS DRY WITH FEW CLOUDS AND
TEMPS RETURN TO NEAR NORMAL.  ON TUESDAY...SEE LITTLE CHANGE IN
TEMPS AND MOISTURE AT MID AND UPR LEVELS...HOWEVER AT LOW LEVELS
MODELS SHOW AN INFLUX OF GULF MOISTURE ON STRENGTHENING SELY FLOW.
STRONG SOLAR HEATING AND SHEAR MAY BE ENOUGH TO POP A FEW AFTERNOON
AND EVENING STORMS ON THE PLAINS AND NEARBY FOOTHILLS. SEE A SIMILAR
SETUP FOR AFTERNOON AND EVENING STORMS ON WEDNESDAY. HAVE MADE NO
CHANGES TO THE EXTENDED PERIOD BEYOND WEDNESDAY.

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, May 29, 10:05 AM MDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1005 AM MDT SAT MAY 29 2004

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1005 AM MDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF ISOLATED SEVERE THUNDERSTORMS ACROSS THE
EASTERN PLAINS OF COLORADO THIS AFTERNOON.  THE MAIN RISK OF SEVERE
WEATHER WILL OCCUR IN AREAS ALONG AND EAST OF A LINE FROM JULESBURG
TO AKRON AND LIMON.

WHILE INSTABILITY IS LIMITED...WIND SHEAR IN THE ATMOSPHERE WILL BE
STRONG ENOUGH TO PRODUCE THE POSSIBILITY OF SEVERE WEATHER. THE MAIN
THREAT WILL BE LARGE HAIL.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING ACROSS THE
MOUNTAINS AND FRONT RANGE FOOTHILLS THROUGH 1 PM....THEN SPREAD
EASTWARD ACROSS THE URBAN CORRIDOR AND ADJACENT PLAINS THROUGH THE
REST OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COOLER...DRIER AIRMASS IS EXPECTED FOR THE FORECAST AREA SUNDAY
AND MONDAY.  TUESDAY LOOKS PRETTY DRY AS WELL.  BY WEDNESDAY AND
CONTINUING INTO NEXT WEEKEND...A WARMER MORE MOIST AIRMASS WILL
BRING A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS TO THE FORECAST
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND EAST OF THE
AFOREMENTIONED LINE AFTER 2 PM.

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.